My father has had a cough on and off now since the end of August. These past few weeks it has gotten worse, and he is having a hard time sleeping and working. He is constantly making the *ahem" noise, like he's trying to clear his throat too. He said it feels like there is something right about where the indentation of your collarbone is (below the neck area). He was seen in the urgent care section of the local VA system on Friday. They said it sounded like he has a little wheezing, so they gave him an albuterol inhaler, and took a chest xray. They said if anything abnormal showed up on the xray they would call, but we haven't heard anything yet. His inhaler isn't really working for him. He has a history of prostate cancer (his last psa in Aug. was undetectable), so we are kind of worried about this. I told him today he should go back down to the VA to see what else they can give him, or more tests should be done. The dr. didn't see any postnasal drip, and she didn't think it was GERD either. He's 57 years old and can't take OTC cough meds due to him being on Paxil, Lisinopril, Hydrocholorthiazide, and Crestor. The Lisinopril can cause a cough I know, but this cough had been there before he started this new med 2 weeks ago. Any advice? If it was asthma, wouldn't the albuterol be helping? What tests should be done? Could a short course of prednisone help? Any suggestions or advice would be greatly appreciated. Thank you for your time.
Cases of chronic cough are normally due to asthma, GERD, or sinusitis leading to post-nasal drip.
Tests to consider would be pulmonary function tests, or a methacholine challenge test, to evaluate for asthma. A sinus CT as well as an upper GI series can evaluate for sinusitis or GERD respectively.
It may be possible that the lisinopril may be exacerbating the problem. Discussing with your personal physician a trial of holding the medication can be considered.
You can discuss these options with your personal physician - or consider a referral to a ENT or pulmonary specialist.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.